Skip to main content
MedVellum
QuestionsVideosPricing

MedVellum

Fellowship exam preparation across every specialty: source-verified topics, questions in every format, and videos.

Product

  • Specialties
  • Questions
  • Videos
  • Exam tools
  • Pricing

Verification & policy

  • Verified register
  • Editorial policy
  • Privacy
  • Terms

Account

  • Sign in
  • Create account
  • Dashboard
  • Account & billing

© 2026 MedVellum. For education only — not a substitute for clinical judgement.

llms.txtPsychiatry LLM catalogSitemap

EM VivasSalicylate poisoning

EM Vivas · Salicylate poisoning

Chronic salicylism and intubation risk

Viva on salicylate poisoning in an older patient: EXTRIP thresholds, hypokalaemia and intubation risk.

clinical1 min readSource-verified ·

Target exams

ACEMFRCEMABEM
On this page
Study tools

Target exams

ACEMFRCEMABEM
Prompt
78-year-old with arthritis on long-term aspirin + topical salicylate, confused, ABG mixed disorder, salicylate 520 mg/L, creatinine rising, early pulmonary oedema. Discuss the dialysis thresholds with impaired kidney function, alkalinisation pitfalls, and why intubation is dangerous.

Interpretation

Reveal interpretationShowHide

The older patient. In a series of severe salicylate poisoning, the patients who died were significantly older than the survivors, with mortality as high as 33 per cent in patients over 70, and delayed presentation, coma, hyperpyrexia, pulmonary oedema and acidaemia were more common in the fatal cases; the plasma concentration alone could not determine prognosis.[5]

Thresholds with impaired kidney function. EXTRIP recommends extracorporeal treatment above 6.5 mmol/L (90 mg/dL) and suggests it above 5.8 mmol/L (80 mg/dL) when kidney function is impaired, and recommends it for altered mental status or acute respiratory distress syndrome requiring oxygen regardless of the concentration.[2] With non-cardiogenic pulmonary oedema a patient may not tolerate the fluids needed for alkalinisation, which can make haemodialysis necessary.[4]

Alkalinisation pitfalls. Hypokalaemia is the most common complication of urine alkalinisation, and alkalinisation cannot be achieved while hypokalaemia persists.[3][4]

Why intubation is dangerous. When salicylate-poisoned patients are ventilated at conventional settings the respiratory alkalosis is abolished and more salicylate enters the central nervous system; in a case series all seven patients with post-ventilation gases were acidaemic and two died within hours.[6]

Emergency Medicine Pro

Continue reading

You have read the opening of this viva. The complete unit — every section and its primary-source references — is part of the Emergency Medicine fellowship library.

Sign in to continueSee pricing
References5ShowHide
  1. [2]Juurlink DN, Gosselin S, Kielstein JT, et al. Extracorporeal Treatment for Salicylate Poisoning: Systematic Review and Recommendations From the EXTRIP Workgroup. Ann Emerg Med, 2015.PMID 25986310
  2. [3]Proudfoot AT, Krenzelok EP, Vale JA Position Paper on urine alkalinization. J Toxicol Clin Toxicol, 2004.PMID 15083932
  3. [4]Sidlak AM, Spadaro A, Koyfman A, et al. Acute Salicylate Toxicity: A Narrative Review for Emergency Clinicians. Cureus, 2025.PMID 41049912
  4. [5]Chapman BJ, Proudfoot AT Adult salicylate poisoning: deaths and outcome in patients with high plasma salicylate concentrations. The Quarterly journal of medicine, 1989.PMID 2602553
  5. [6]Stolbach AI, Hoffman RS, Nelson LS Mechanical ventilation was associated with acidemia in a case series of salicylate-poisoned patients. Academic emergency medicine : official journal of the Society for Academic Emergency Medicine, 2008.PMID 18821862
Emergency Medicine Pro

$29/ monthor $279 / year

The complete Emergency Medicine library, every exam format, one subscription.

  • Complete library for one chosen specialty
  • Timed MCQ mock exams and spaced review
  • Clinical cases & cross-table vivas
See pricingSign in
PreviousChoosing and interpreting emergency CT — a clinical imaging vivaCT interpretation and usageNextCommunity-acquired pneumonia — the severity and the empiric antibioticsCommunity-acquired pneumonia